Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 182, NWS Kansas City, MO

August 24, 20166 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 24, 2016, 12:15 AM CDT for 6 counties in Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2016, 12:15 AM CDT (05:15 UTC)
Expired
Aug 24, 2016, 1:00 AM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Andrew County, MO, Atchison County, MO, Gentry County, MO, Holt County, MO, Nodaway County, MO, Worth County, MO

The radar

The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2165 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
2.8
Supercell composite
15.4

Open this sounding in Storm Lab

The text

As transmitted.

695 
WUUS53 KEAX 240515
SVREAX
MOC003-005-075-087-147-227-240600-
/O.NEW.KEAX.SV.W.0182.160824T0515Z-160824T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1215 AM CDT WED AUG 24 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHWESTERN MISSOURI...
  NORTHERN ANDREW COUNTY IN NORTHWESTERN MISSOURI...
  NORTHWESTERN GENTRY COUNTY IN NORTHWESTERN MISSOURI...
  WESTERN WORTH COUNTY IN NORTHWESTERN MISSOURI...
  NODAWAY COUNTY IN NORTHWESTERN MISSOURI...
  HOLT COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 100 AM CDT

* AT 1214 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 11 MILES NORTH OF BEDFORD TO NEAR TARKIO TO NEAR
  AUBURN...MOVING SOUTH AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MARYVILLE...SAVANNAH...ALBANY...TARKIO...STANBERRY...MOUND CITY...
  ROCK PORT...OREGON...FAIRFAX...BURLINGTON JUNCTION...HOPKINS...
  RAVENWOOD...MAITLAND...SKIDMORE...FOREST CITY...CRAIG...FILLMORE...
  ROCKPORT...BARNARD AND CONCEPTION JUNCTION.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 64 AND 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4057 9452 4025 9433 3994 9480 3999 9531
      4004 9542 4012 9539 4018 9548 4024 9547
      4026 9555 4030 9556 4031 9566 4034 9562
      4041 9566 4046 9564 4048 9570 4054 9565
      4056 9568 4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0514Z 339DEG 34KT 4083 9479 4050 9531 4044 9589 

HAIL...<.75IN
WIND...60MPH
 
$$

LEIGHTON
1 follow-up statement
796 
WWUS53 KEAX 240556
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 AM CDT WED AUG 24 2016

MOC003-005-075-087-147-227-240606-
/O.EXP.KEAX.SV.W.0182.000000T0000Z-160824T0600Z/
ATCHISON MO-ANDREW MO-GENTRY MO-WORTH MO-NODAWAY MO-HOLT MO-
1256 AM CDT WED AUG 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR ATCHISON...NORTHERN ANDREW...
NORTHWESTERN GENTRY...WESTERN WORTH...NODAWAY AND HOLT COUNTIES WILL
EXPIRE AT 100 AM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PLEASANT HILL.

LAT...LON 4057 9452 4025 9433 3994 9480 3999 9531
      4004 9542 4012 9539 4018 9548 4024 9547
      4026 9555 4030 9556 4031 9566 4034 9562
      4041 9566 4046 9564 4048 9570 4054 9565
      4056 9568 4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0555Z 339DEG 34KT 4083 9479 4050 9531 4044 9589 

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:06 AM CDT, 9 minutes earlier.

Area forecast discussion, Aug 24, 12:06 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1206 AM CDT WED AUG 24 2016

.Update...
Issued at 1005 PM CDT TUE AUG 23 2016

Been watching two areas...OMA area and north central KS
supercell...for the past few hours. The OMA activity has congealed
and now forming an expanding cold pool which is now pushing
southeast. The north central KS supercell has morphed into an
accelerating bow echo. Both features will be enhanced and maintained
by an increasing ssw low level jet. All that said have adjusted the
PoPs over northwest/west central MO and adjacent eastern KS to
account for these developments/expectations.

&&

.Discussion...
Issued at 304 PM CDT TUE AUG 23 2016

So far, other than some showers and a few isolated thunderstorms that
popped up throughout the first portion of the day, the weather has
thus far been relatively quiet. However, there is continued
anticipation of convection amping up as the night progresses.
Currently looking at the potential for two main rounds of storms this
evening into the overnight hours. The first would be this afternoon
into the evening hours, thanks to the combination of some
destabilization plus an increasing LLJ, although lapse rates have
been paltry. This LLJ will continue to intensify as the night
continues, opening up the door for round two of storms to occur
around midnight through as late as the pre-dawn hours. Of particular
note, all of the models seem to be struggling resolving what's going
on and what's to occur so haven't been able to hone in on one
particular model. As for the primary threats, wind would be at the
top of the list should storms go severe, although hail and a brief
spin-up aren't out of the question.

Another severe weather threat exists for late tomorrow as a frontal
boundary approaches from the north and west. Increasing shear values
with a potentially even more unstable airmass ahead of the front
yields a bit more of a concern for the severe potential tomorrow. The
limiting factor would be the timing as model runs have been slowing
down the front's progression. Primary hazard looks to again be gusty
to perhaps damaging winds but there is the added threat of moderate
to locally heavy rainfall creating a localized flood threat,
particularly if storms train over the same areas and where flash
flood guidance might be lower.

For the remainder of the forecast period, couldn't feasibly remove
PoPs from any period as the region remains locked in an unsettled
pattern. The aforementioned frontal boundary stalls out across
central to southern MO Thursday before washing out on Friday. With
ample moisture flowing in under southerly to southwesterly flow into
the weekend and the forecast area sitting on the periphery of ridging
to the east, the door is left open for multiple days of convection
chances for the forecast area, although not everyone will of course
see rain everyday. Temperatures generally speaking will remain near
or slightly below normal for this time of year, especially under any
sort of cloud cover that may limit daytime heating. Wednesday looks
to be the warmest day of week for the southern two-thirds of the
forecast area with these locations sitting within the warm sector
ahead of the front.

&&

.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1158 PM CDT TUE AUG 23 2016

Showers and thunderstorms will move across northern MO overnight with
the southern edge of the activity possibly reaching down to the MO
River. VFR conditions with gusty southerly winds will prevail south
of this activity while MVFR ceilings likely under the stronger
storms. The convection should move into far northeast and east
central MO by mid Wednesday morning. The rest of the morning should
be dry with VFR conditions.

While isolated convection is possible just about anywhere during the
early/mid afternoon hours thunderstorms should start to bubble late
afternoon/early evening as a cold front slides southeast through
northwest MO. The evening convective activity will likely track
repeatedly over the same region as the front stalls. West central
MO/east central KS into northeast MO looks like the most favored
region. MVFR ceilings/visibilities with occasional IFR ceilings are
likely.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Update...MJ
Discussion...lg
Aviation...MJ
Hazardous weather outlook, Aug 23, 6:00 AM CDT, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT TUE AUG 23 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
600 AM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SHOWERS AND THUNDERSTORMS MOVE INTO THE AREA TODAY WITH STORMS
 PERSISTING INTO THE OVERNIGHT HOURS. THERE IS A THREAT OF SEVERE
 WEATHER WITH THE STORMS TODAY AND TONIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE REGION
 WEDNESDAY...LASTING INTO WEDNESDAY NIGHT. THE THREAT OF SEVERE
 WEATHER WILL ACCOMPANY STORMS AGAIN WEDNESDAY...WITH ANOTHER ROUND
 OF STORMS POSSIBLE THIS WEEKEND.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Aug 24, 12:09 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1209 AM CDT WED AUG 24 2016

MOZ001-002-011-240545-
NODAWAY MO-ATCHISON MO-HOLT MO-
1209 AM CDT WED AUG 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...NODAWAY AND NORTHERN
HOLT COUNTIES UNTIL 1245 AM CDT...

AT 1207 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR VILLISCA TO NEAR
BLANCHARD TO 6 MILES SOUTH OF NEBRASKA CITY...AND MOVING SOUTHEAST
AT 45 MPH.  THE AUTOMATED WEATHER STATION IN SHENANDOAH NEBRASKA
REPORTED A 55 MPH WIND.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...TARKIO...MOUND CITY...ROCK PORT...FAIRFAX...
BURLINGTON JUNCTION...HOPKINS...RAVENWOOD...MAITLAND...SKIDMORE...
CRAIG...ROCKPORT...BARNARD...PARNELL...GRAHAM...CLEARMONT...ELMO...
PICKERING...WESTBORO AND WATSON.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 84 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4057 9464 4039 9460 4036 9460 4013 9485
      4012 9540 4018 9548 4023 9547 4025 9549
      4026 9555 4030 9556 4031 9566 4034 9562
      4041 9566 4046 9564 4048 9570 4054 9565
      4056 9568 4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0507Z 323DEG 38KT 4086 9498 4061 9531 4058 9581

LEIGHTON
Special weather statement, Aug 24, 12:11 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1211 AM CDT WED AUG 24 2016

KSZ025-102-103-MOZ020-028-240600-
ATCHISON KS-DONIPHAN KS-LEAVENWORTH KS-BUCHANAN MO-PLATTE MO-
1211 AM CDT WED AUG 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEAVENWORTH...
SOUTHERN DONIPHAN...ATCHISON...NORTHWESTERN PLATTE AND WESTERN
BUCHANAN COUNTIES UNTIL 100 AM CDT...

AT 1211 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MUSCOTAH TO NEAR HOYT...AND
MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ST. JOSEPH...ATCHISON...WATHENA...ELWOOD...EFFINGHAM...RUSHVILLE...
LANCASTER...EASTON...MUSCOTAH...DENTON...LEWIS AND CLARK VILLAGE...
DONIPHAN...FARMINGTON...HURON...IATAN...BENDENA...
LEWIS AND CLARK VI...POTTER...ST. JOSEPH AIRPORT AND ARRINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3965 9557 3965 9534 3974 9534 3977 9487
      3917 9509 3917 9518 3942 9518 3942 9557
TIME...MOT...LOC 0511Z 259DEG 27KT 3954 9552 3923 9565

LEIGHTON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 12:09 AM CDTSpecial Weather StatementEAXAtchison, Nodaway36 min
Aug 24, 12:25 AM CDTAreal Flood AdvisoryEAXAndrew, Atchison, Daviess, Gentry, Harrison, Holt and 3 more6 hr
Aug 24, 12:55 AM CDTSpecial Weather StatementEAXPlatte50 min
Aug 24, 3:36 AM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Carroll and 22 more24 hr
Aug 24, 6:57 PM CDTSevere Thunderstorm WarningEAXHolt38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.